All done with #4! – May 1, 2015

Woot!  Today was the 4th and last infusion of AC (Adriamycin & Cytoxan)!  It went really well; as has been true for the last few infusions, I also needed magnesium, so I was in the infusion center for another 6 hours or so.  Adriamycin is the “red koolaid” drug that I’ve been posting on Facebook – such a pretty red color.  It’s interesting to note that there is a lifetime maximum that I can receive of Adriamycin…just think how toxic it much be! Hopefully lifesaving toxic!

So how have I been doing?  It’s so clear that within 24-36 hours after coming off Decadron (steroid) and Zofran (anti-nausea) I have 2-3 bad days.  I was able to work through most of those days this last round.  There was only one day that I really could not deal with going to work, as I was feeling just all around crappy.  Not exactly nauseous, but feeling really icky and weak.  Already not a morning person, the chemo makes mornings even tougher.  Between the icky stomach and weakness, mornings are not my favorite time of day for 4-5 days.  The weakness has persisted some, but Dr. Priya that’s expected – the cumulative effect of the chemo.  I didn’t have diarrhea this time around (yay!) and ate much more normally than in previous rounds.  I mean I had vegetables!  Part of the success this time was that I am taking iron, which can cause constipation, so I think the effect cancelled each other out.

The worst effects have been neuropathy in my fingers and toes, and canker sores at the corners of my mouth.  I get canker sores at the corners of my mouth even when not undergoing chemo; probably a herpes virus whose effects are exacerbated by lack of leafy green vegetables in my diet coupled with stress.  However, the chemo also causes sores, usually mouth sores (in the mouth as opposed to externally), but Dr. Priya wasn’t surprised and suggested some topicals I can try in addition to my usual to try to help the pain.  For the neuropathy, Dr. Priya suggested taking L-glutamine.  She says it helps 50% of patients with neuropathy, so it’s worth a shot.  I had to pick it up at a GNC store-wow that was an eye opener.  The stuff they sell in there is not in my realm of experience.  On top of that, the dosage on the powder I got is 5000 mg, and Dr. Priya wants me to take 10!  So just a few grains, I guess?  The neuropathy isn’t terrible:  mainly in the tips of my fingers and toes, it does not prevent me from walking, and it usually mostly goes away on my right hand by the next infusion.  It’s never disappeared in my left hand since the first treatment.

So what’s next?  I leave for Charleston, SC on Sunday night and am there until Thursday.  I hope I can handle being at this conference and the effects of chemo at the same time.  At least I’m not presenting!  I’ll have my first treatment of the second phase of this protocol on May 15. The next protocol is Taxol, Herceptin and Perjeta.  Since Taxol is in the family as Taxotere, I’m a little concerned about the side effects.  I’m hoping that since the dose is lower and it’s a different drug that I won’t have the same problems.   I guess we’ll just see what happens.

During today’s treatment I had a craving for Jamba Juice; through the magic of social media, my friend Michael brought one.  My hero!  Then I had a hankering for pho, and poof! through the magic of social media, 7 of us had dinner tonight.  What serendipity!  It was great to have dinner with good friends, and I had a great time.  Life is good.

One thought on “All done with #4! – May 1, 2015

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s